Illinois, 2019

Hail and Damaging Wind in Illinois, June 28, 2019

June 28, 2019 · NWS ILX · 2 events in 1 county or zone

An upper level disturbance interacting with a stationary frontal boundary triggered a line of strong to severe thunderstorms across west-central Illinois during the afternoon of June 28th. Some of the storms produced gusty winds that downed power lines in Jacksonville in Morgan County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An upper level disturbance interacting with a stationary frontal boundary triggered a line of strong to severe thunderstorms across west-central Illinois during the afternoon of June 28th. Some of the storms produced gusty winds that downed power lines in Jacksonville in Morgan County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 28, 11:59 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Jun 28, 11:59 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1259 PM CDT Fri Jun 28 2019

.UPDATE...
Issued at 1100 AM CDT Fri Jun 28 2019

Updated the forecast today to increase cloudy cover and chances
of showers and thunderstorms this afternoon over areas along and nw
of the IL river. Very warm and humid again today with highs in the
upper 80s to around 90 degrees and afternoon heat indices peaking
in the 90s, with some upper 90s over west central IL outside of
convection.

Area of convection was over northern IL into eastern/se Iowa. An
outflow boundary from this convection was moving se into central
parts of Knox and Stark counties late this morning (recently thru
Galesburg and Macomb airports). Isolated showers have recently
passed just north of our CWA. Canopy of clouds has spread across
northern CWA as far south as Quincy...Lincoln and Gibson City.
Very unstable airmass over western IL into southern IA and MO
again today, with CAPEs already 3000-4500 j/kg from Galesburg to
Lincoln to Taylorville west while 1500-2500 j/kg in eastern/se IL.
Very weak bulk shear values again today over central and
southeast IL and still have a linger CAP/CIN over CWA late this
morning, though weakening. More of the CAM models showing some
convection developing over nw CWA during this afternoon near
outflow boundary, and SPC day1 outlook has marginal risk of severe
storms during this afternoon and early evening mainly for
damaging winds nw of a Pittsfield to Pontiac line. Strongest
convection has been over southeast IA and moving southward toward
northeast MO where very unstable airmass present and CAPES rising
to 3500-5000 j/kg this afternoon and into parts of the IL river
valley too.

Temps at 11 am were in the 78-84 range with moist dewpoints in the
upper 60s and lower 70s, giving heat indices in the upper 80s and
lower 90s. More clouds and convection possible nw of IL river may
keep these areas a bit cooler today, though much of CWA should
reach highs in the upper 80s to around 90F again with heat
indices peaking in the 90s. South breezes of 8-15 mph and some
gusts to around 20 mph.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 319 AM CDT Fri Jun 28 2019

500 mb map is a bit unusual this morning, with deep ridging in the
southwestern CONUS, a low over the Pac NW...and mostly zonal flow
just to the north over the Great Lakes. Interestingly, a weak
closed low rests between the southwestern ridge and the
subtropical high off the Atlantic coast. This leaves much of
Central IL in a lull...prone to impact from systems surrounding,
but not quite dominating the region. Today is expected to be hot
and muggy, with temps once again near and around 90...with heat
indices in the mid 90s NW of the IL River Valley, where the dew
point temps are little higher than to the SE.

This heat remains the main issue in the forecast through Day 7,
with some variation with cooling influence from pops. But the
confidence in the pops throughout the forecast is low... beginning
tonight. The frontal boundary draped across northern IL drifts
slowly back and forth with mesoscale impacts/WAA into the region.
A short wave this afternoon triggers convection to the NW in some
of the models, with varying degrees of southern progression of the
precip. Given the look of the NAMNest, and to a lesser extent the
progression of the HRRR/RAP thus far, have increased pops after
06z NW of the IL River. Again, given the performance of models all
week, have little confidence in any one particular period seeing
widespread rainfall. However, the hot and muggy conditions are
just priming the region with ample instability should a forcing
mechanism appear. Furthermore, the ridge over the CONUS through
the forecast has previously been stronger and far more amplified,
dominating the center of the country. The 00Z runs have weakened
it considerably by late in the weekend...dampening the wave
pattern. This will bring any shortwaves cresting the 500 mb ridge
that much closer to Central IL and up the pops...which is indeed
what we see going into next week.

.LONG TERM...(Saturday through Thursday)
ISSUED AT 319 AM CDT Fri Jun 28 2019

Hot will remain the forecast through Day 7, as the airmass does
not modify by much through the week. 850 mb temps remain in the
18C- 20C range through the weekend and into next week as hot air
builds over the SW. That warm air edges into the Midwest, keeping
surface temps in the upper 80s/low 90s...trending more to the low
90s. Dewpoints in the upper 60s/70s will leave the heat index
values in the upper 90s/around 100. With a slack pressure
gradient at the surface, the winds will be light and south/southwesterly
through the forecast in the stagnant pattern, offering little
relief. The deep ridging dampens somewhat by the end of the
weekend, and a wave ripples over the region as precip settles into
the state. The forecast has shifted considerably now with pops
dominating Tues evening/Wed. At that point, the GFS cannot handle
the feedback and pops beyond that in the blended guidance may well
be overdone. Or, could set off a period of off and on showers and
thunderstorms feeding off of the boundaries from the day
before...similar to the pattern that set up in the last week for
Central IL. Bottom line... hot and muggy in a very summer-like
pattern. A lot of variability through the forecast, and expect
changes with regular frequency given the airmass and season.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1255 PM CDT Fri Jun 28 2019

Isolated showers and thunderstorms have develop over the IL river
valley during the past hour within very unstable airmass (CAPES
are 2500-3500 j/kg from PIA and SPI west). More widespread and
stronger convection was near the IA/IL/MO border and tracking
southeast. The HRRR model has been handling this convection the
best though its about one hour too slow as convection tracks se
over the IL river valley/west central IL next few hours before
weakening later this afternoon. Have VCSH/VCTS at PIA this
afternoon and added further east along I-55 at BMI and SPI during
mid/late afternoon. MVFR conditions possible if showers and
thunderstorms happen briefly at these taf sites this afternoon.
Models show more convection dropping SSE into the IL river valley
during overnight into Sat morning, and have VCSH/VCTS at PIA and
may need to add to BMI too. SSW winds 7-12 kts with a few gusts of
15-20 kts this afternoon, diminish to 4-7 kts at sunset and then
sw 5-10 kts Sat morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

UPDATE...07
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...07
Hazardous weather outlook, Jun 28, 10:47 AM CST, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1147 AM CDT Fri Jun 28 2019

ILZ027>031-037-291200-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
1147 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible north of Peoria late this
afternoon, but the main area of any scattered storms will be
across the Illinois River valley tonight. If storms do form, they
may be on the strong side.

Minor flooding will continue along the Illinois River near Peoria.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Heat and humidity will continue to build through early next week.
Heat index values will reach near 100 degrees on Sunday and
Monday.

Isolated thunderstorms will linger into Saturday morning, and
scattered storms are expected from Tuesday through Thursday.

Minor flooding will continue along the Illinois River downstream
from Peoria through much of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047-049-050-291200-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
1147 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon and then again
late tonight. Some of these storms may be strong with damaging
winds.

Moderate flooding is occurring along the Illinois River from
Havana downstream. Minor flooding is occurring along the Sangamon
River near Chandlerville.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Heat and humidity will continue to build through early next week.
Heat index values will reach near 100 degrees on Sunday and
Monday.

Isolated thunderstorms will linger into Saturday morning, and
scattered storms are expected each afternoon from Tuesday through
Thursday.

While moderate flooding will continue along the Illinois River,
the flooding on the Sangamon River will subside on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042-043-048-051>053-291200-
Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon-
1147 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are possible this afternoon and again late
tonight. Some of the storms this afternoon could be strong with
damaging winds.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Heat and humidity will continue to build through early next week.
Heat index values will reach near 100 degrees on Sunday and
Monday.

Scattered thunderstorms are expected each afternoon from Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061-291200-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
1147 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Heat and humidity will continue to build through early next week.
Heat index values will range from 95 to 100 degrees on Sunday and
Monday afternoons.

Scattered thunderstorms are expected each afternoon from Tuesday
through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ062-063-066>068-071>073-291200-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
1147 AM CDT Fri Jun 28 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Minor flooding will continue along portions of the Little Wabash
and Embarras rivers. Otherwise, no hazardous weather is expected
at this time.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

Heat and humidity will continue to build through early next week.
Heat index values will range from 95 to 100 degrees on Sunday and
Monday afternoons.

Scattered thunderstorms are expected each afternoon from Tuesday
through Thursday.

Minor flooding will subside along the Embarras River at
Lawrenceville by Monday, but is expected on the Little Wabash
River at Clay City for several more days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Barker

In the hours before

Special weather statement, Jun 28, 12:07 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Lincoln IL
107 PM CDT Fri Jun 28 2019

ILZ041-042-047-048-281845-
Logan-Mason-Menard-Cass-
107 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR MENARD...NORTHWESTERN LOGAN...
SOUTHEASTERN CASS AND SOUTHEASTERN MASON COUNTIES UNTIL 145 PM CDT...

At 106 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mason City to near Ashland. Movement was
southeast at 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Mason City, Virginia, Petersburg, Greenview, Tallula, Middletown,
Hartsburg, Oakford, New Holland, Philadelphia, Newmansville,
Atterberry, Lincolns New Salem and Sweetwater.

This includes Interstate 155 between mile markers 4 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4025 8961 4032 8933 3993 8978 3990 9003
      3989 9020 3999 9023
TIME...MOT...LOC 1806Z 319DEG 7KT 4019 8959 3991 9007

Barker
Special weather statement, Jun 28, 12:44 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Lincoln IL
144 PM CDT Fri Jun 28 2019

ILZ050-051-281930-
Sangamon-Morgan-
144 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SANGAMON AND
NORTHEASTERN MORGAN COUNTIES UNTIL 230 PM CDT...

At 143 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pleasant Plains to near Alexander. Movement was
southeast at less than 10 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Alexander, New Berlin, Pleasant Plains, Franklin and Berlin.

This includes Interstate 72 between mile markers 71 and 83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3984 9008 3984 9001 3987 8997 3989 8985
      3957 9000 3965 9015 3976 9016
TIME...MOT...LOC 1843Z 334DEG 11KT 3985 8992 3967 9013

Barker
Special weather statement, Jun 28, 12:49 PM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Lincoln IL
149 PM CDT Fri Jun 28 2019

ILZ036-040-047-281930-
Schuyler-Cass-Fulton-
149 PM CDT Fri Jun 28 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON...WEST
CENTRAL CASS...SCHUYLER AND SOUTHWESTERN MASON COUNTIES UNTIL 230 PM
CDT...

At 148 PM CDT, Doppler radar indicating a cluster strong
thunderstorms across southern Fulton and western Schuyler counties.
Thye strongest was 10 miles southeast of Augusta, or 12 miles west
of Rushville, moving southeast at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Rushville, Lewistown, Astoria, Vermont, Ipava, Littleton, Browning,
Table Grove, Bernadotte, Smithfield, Frederick, Huntsville, Marietta,
Camden, Bluff City, Doddsville, Ray, Duncan Mills, Marbletown and
Weinberg King State Park.

LAT...LON 4028 9045 4051 9045 4049 9031 4037 9005
      4024 9012 4020 9021 4016 9023 4014 9036
      3998 9052 3998 9060 4003 9061 4005 9068
      4008 9067 4008 9070 4011 9071 4011 9091
      4029 9091
TIME...MOT...LOC 1848Z 334DEG 11KT 4014 9079

Barker

The radar

The Lincoln radar (KILX), 98 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
June 28, 1:50 PM CST to 1:55 PM CST
Where
Morgan County, 2.07 mi N of Murrayville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.610, -90.250

Thunderstorm Wind, Morgan

When
June 28, 2:09 PM CST to 2:14 PM CST
Where
Morgan County, Jacksonville
Measured
52 kt (60 mph) estimated gust
Reported by
State Official
Coordinates
39.730, -90.230

Power lines were blown down in Jacksonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 837277, 837278.